What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 9:04 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 25, 9:04 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1004 PM CDT Sat Jul 25 2020
Updated aviation portion for 06Z TAF issuance
.UPDATE...
Issued at 903 PM CDT Sat Jul 25 2020
Despite CAPE of 1500 of 2000 j/kg over north central and central
WI, the overall severe threat appears fairly low due to weak deep
layer shear (around 20 kts), high wet bulb zero heights of 14-15K
feet, and unimpressive DCAPE values of 400-600 j/kg. Focus for
the overnight period will be heavy rainfall, as PWATs increase to
greater than 2 inches and a 35 to 40 kt low-level jet develops.
The atmosphere will be primed for very high rainfall rates, with
local amounts of 1 to 2 inches expected over the western cwa.
Fortunately, Flash Flood Guidance values are generally 2 inches or
higher, so the main concern will likely be urban flooding.
&&
.SHORT TERM...Tonight and Sunday
Issued at 333 PM CDT Sat Jul 25 2020
Very warm and sticky afternoon ongoing across the area with a mix
of daytime cu and mid-upper level clouds drifting across the
area. Temps were climbing into the mid 80s to around 90 with
dewpoints in the lower and middle 70s...producing heat index
readings in the 90s to near 100.
For tonight...a very warm and muggy night is in store with temps
slowly dropping into the lower and middle 70s with dewpoints only
a couple degrees cooler. Chances for showers and storms will
increase in the late afternoon and evening hours, as a eastward
advancing shortwave/MCV across far eastern MN and western WI will
push across the area. Highest chances will be across central and
northern WI where best instability (CAPE of 2000-3000 J/kg) and
moisture exist. Weak shear, generally under 20 kts, will limit
overall organization, but cannot rule out a severe storm, mainly
through late evening. Instability will wane through the evening
hours into tonight, but low level jet could touch off additional
activity overnight. PWATs climbing above 2 inches will lead to a
flooding threat with any training storms. With the elevated
dewpoints, patchy fog cannot be ruled out, however the expected
clouds and the surface wind of 5-15 mph should limit the fog
potential. No lake fog to speak up yet, but will remain possible
as dewpoints creep up overnight into Sunday.
For Sunday...ongoing showers and storms are possible to start the
day across portions of the area, but models not in great
agreement on where that will be or if it will clear out by
sunrise. There should be a lengthy lull in the activity during
the morning, then another round of storms is expected as an upper
trough swings into the western Great Lakes and a shortwave and
cold front push in from the west. Lots of clouds are expected
through the day which will limit the destabilization process, but
still expecting 1000 to 2000 J/kg of CAPE by early afternoon. Bulk
shear will be a little better, but only in the 25-35 kt range.
The threat for organized severe weather looks low, but expected
instability and shear supports the chance for a severe storm. If
we do get more sunshine than expected, the severe threat will
increase. Flooding will again be a threat with PWATs remaining
above 2 inches ahead of the front.
.LONG TERM...Sunday Night Through Saturday
Issued at 333 PM CDT Sat Jul 25 2020
Western Great Lakes will be dominated by upper-level trough
through much of the work week as increasing shortwave ridging
builds across the northern Rockies into west-central Canada. This
will keep the western Great Lakes region within a northwesterly
flow regime into next weekend. Forecast challenges,beyond Sunday
night, will revolve around weak shortwave disturbances dropping
southeast across the area especially in the first half of the
upcoming work week.
First order of business is the timing of the frontal boundary
across the forecast area Sunday evening and attendant shower and
thunderstorm activity. Latest HREF, and short-term deterministic
guidance suggest the frontal boundary will be a bit slower
progressing across the area Sunday night. A look at some of the
NAM forecast soundings ahead of the boundary Sunday evening across
the Fox Valley suggest a fair amount in instability with MLCAPEs
in the 1300 to 1500 J/kg range. Low-level forcing associated with
the approaching frontal boundary, in concert with large-scale
ascent near RRQ of upper-level jet maximum suggest convective
activity may linger a bit later into the evening than previous
forecast, thus adjusted Pops accordingly, especially over the
northern portion of the forecast area. Severe weather potential
Sunday evening is a bit more dubious with HREF CAM members
suggesting a variety of solutions on intensity and timing.
Forecast soundings indicate long skinny CAPE profiles with rather
week mid-level winds throughout the depth of the troposphere
above 850 mb. Best guess is that any marginally severe storms will
probably be focused just south of the forecast area Sunday
evening. However, still a threat for locally heavy rainfall, given
abnormally high PWs and long-skinny CAPEs suggesting very good
precipitation efficiency. With modestly strong low-level winds
below 850 mb of 30 kts and weaker winds aloft, some potential for
SW-NE training of echoes. Thus it appears locally heavy rainfall
would be the primary impact especially south of Highway 29 before
midnight. Frontal boundary should gradually drift southeast out of
the forecast area by 12Z Monday, followed by a gradual scouring
of low-level moisture during the day. Subsidence and deeper mixing
later monday afternoon will favor somewhat gusty northwesterly
winds as well. Could also be a few diurnally-driven light showers
or sprinkles across the north Monday afternoon given steeper lapse
rates with cooler air aloft.
Another weak shortwave impulse and associated surface trough,
implied by some of the medium range guidance, may impact the area
during peak heating on Tuesday afternoon as well.
The remainder of the work week looks to be generally dry with
northwesterly flow. Temperatures are expected to be seasonal with
highs near 80 and lows 55 to 60. Stayed close to national blend in
this regard.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 951 PM CDT Sat Jul 25 2020
Precipitation trends/timing, potential for low clouds later
tonight into Sunday morning, and LLWS will be the main aviation
concerns for this TAF period.
Scattered showers and thunderstorms were impacting north central
WI late this evening, but the most impactful convection was
occurring over southern MN, where flooding rains were ongoing. A
35 to 40 knot low-level jet is still expected to impact the
western TAF sites overnight, so will keep LLWS and TEMPO groups
for thunderstorms there. As the convection wanes overnight into
Sunday morning, suspect that some IFR/MVFR stratus will develop,
especially where heavier rainfall has occurred.
Confidence remains low concerning overall precipitation trends
and timing, but will hedge bets on a lull from mid-morning through
early afternoon. This may allow the atmosphere to recharge, and
set the stage for some storms to impact mainly central and east
central WI during the late afternoon and early evening.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 4 AM CDT Sunday for WIZ022.
&&
UPDATE.........Kieckbusch
SHORT TERM.....Bersch
LONG TERM......ESB
AVIATION.......Kieckbusch
Hazardous weather outlook, Jul 25, 2:13 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
313 PM CDT Sat Jul 25 2020
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
313 PM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Isolated to scatterd thunderstorms are expected. A few strong to
marginally severe storms are possible, especially across north-
central and central Wisconsin this evening. The strongest storms
could produce damaging winds and large hail. Heavy rainfall is
also possible, which could produce localized flooding.
Gusty south winds will bring an increased risk for rip currents in
Door County.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Thunderstorms are expected at times on Sunday. A few strong or
severe storms are possible, with the main threat being damaging
winds. Very heavy rainfall will also be possible, which could lead
to localized flooding.
Very warm temperatures and oppressively humid conditions may lead
to an increased risk of heat related illnesses on Sunday as heat
indices push into the middle to upper 90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and again on Sunday.
LMZ521-522-541>543-262015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
313 PM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Gusty south winds and high waves will produce conditions hazardous
to small craft across the Lake Michigan nearshore waters north of
Two Rivers.
Thunderstorms are possible late tonight. Strong winds and
lightning could pose a hazard to boaters.
Dense marine fog could also form at times on Lake Michigan, as
moist air flows over the cooler lake waters.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Thunderstorms are possible at times Sunday and Sunday night.
Strong winds and lightning could pose a hazard to boaters.
Dense marine fog could also form at times on Lake Michigan Sunday.
Bersch/ESB
In the hours before
Special weather statement, Jul 25, 7:53 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
853 PM CDT Sat Jul 25 2020
WIZ010-018-260300-
Oneida WI-Lincoln WI-
853 PM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND WESTERN ONEIDA
COUNTIES UNTIL 1000 PM CDT...
At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Lake to near Medford. Movement was
northeast at 35 mph.
Winds in excess of 40 mph and heavy downpours will be possible with
these storms.
Locations impacted include...
Rhinelander, Merrill, Tomahawk, Newbold, Harrison, Woodboro, Gilbert,
Council Grounds State Park, Tripoli and Birch Trails Girl Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4580 9004 4589 8939 4513 8961 4512 9004
TIME...MOT...LOC 0152Z 244DEG 32KT 4568 9007 4513 9023
MPC
Special weather statement, Jul 25, 8:59 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
959 PM CDT Sat Jul 25 2020
WIZ005-010-011-018-019-260400-
Langlade WI-Vilas WI-Oneida WI-Forest WI-Lincoln WI-
959 PM CDT Sat Jul 25 2020
...SPECIAL WEATHER STATEMENT FOR NORTH-CENTRAL WISCONSIN...
At 956 PM CDT, Doppler radar was tracking clusters of thunderstorms
near Lake Tomahawk to 20 miles west of Merrill. Movement was east
at 25 mph.
Winds in excess of 30 mph pockets of heavy rainfall will be possible
with these storms.
Locations impacted include...
Antigo, Rhinelander, Crandon, Eagle River, Merrill, Lac Du Flambeau,
Tomahawk, Newbold, Harrison and Phelps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4616 8921 4610 8900 4602 8882 4602 8875
4513 8900 4512 9005 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 0256Z 262DEG 21KT 4584 8942 4528 8959
MPC